MAUDE Adverse Event Report: ULTHERA, INC., MERZ DEVICE INNOVATION CENTER ULTHERA SYSTEM

ULTHERA, INC., MERZ DEVICE INNOVATION CENTER ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Nerve Damage (1979); Pain (1994)
Date of Event 06/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing, and when additional information becomes available, a supplemental medwatch will be filed.
 
Event or Problem Description
On (b)(6) 2019, a practice reported via email a patient who had received an ultherapy lower face and neck treatment on (b)(6) 2019 was experiencing, "left should[er] pain at night and left hand weakness/decreased strength" five days after the treatment.The practice then reported the patient was diagnosed with, "brachial neuritis caused by inflammatory response," was prescribed oral steroids and oral gabapentin, and is beginning physical therapy.
 
Additional Manufacturer Narrative
The actual devices used during treatment were not provided for investigation.However, the practice provided an ulthera system support log containing the patient's individual exam records.A review of the exam records within this support log revealed the ulthera equipment performed as intended and the devices were used in accordance with the ulthera system instructions for use.The review of this support log also identified two transducers were used along with the ulthera system control unit and handpiece during treatment.A review of the device history record (dhr) for the control unit used during treatment found no non-conformances or rework associated with the manufacture of this device.Two deviations were listed; however, these deviations were unrelated and would not have contributed to this reported event.A review of the handpiece and both transducer dhrs found no non-conformances, deviations, or rework was associated with the manufacture of these devices.All devices used during treatment passed required testing prior to distribution.A review of the ultherapy patient complaint trending analysis for reported issue of "tenderness/soreness/pain/sensitivity to touch" found that a trend has been identified and a capa has been opened to investigate the issue.A review of the ultherapy patient complaint trending analysis for reported issue "palsy or paresis - moderate" revealed that the reported issue has not occurred at a high enough frequency to generate a trend and will continue to be monitored.As the treatment provider stated the ulthera system devices performed as intended during treatment and no malfunctions were identified during investigation, it is not confirmed whether an ulthera device caused or contributed to the event and the root cause of the reported issues are unknown.However, a contributory role to the treatment with ulthera system cannot be excluded with certainty.No additional information is available at this time.If additional information is received, a supplemental medwatch form will be submitted.
 
Event or Problem Description
The physician assistant at the practice provided an update on the patient's condition on (b)(6) 2019, stating that the ".Patient is improving with regular physical therapy.A recent emg showed improvement of the patient's brachial neuritis.She is being seen regularly by her neurologist and physical therapist." no additional information is available at this time.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
ULTHERA, INC., MERZ DEVICE INNOVATION CENTER
1840 south stapley drive
suite 200
mesa AZ 85204
MDR Report Key8879089
Report Number3006560326-2019-00017
Device Sequence Number11294627
Product Code OHV
UDI-Device Identifier00840763100155
UDI-Public00840763100155
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K134032
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 07/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUC-1
Device Catalogue NumberUC-1
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer07/10/2019
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date11/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VALIUM; VICODIN; VALIUM; VICODIN
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR